Alert archive / Virginia / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Blacksburg, VA

June 25, 2006Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 25, 2006, 4:37 AM EDT for Henry County, City of Martinsville, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2006, 4:37 AM EDT (08:37 UTC)
Expired
Jun 25, 2006, 7:30 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 4:42 AM EDTFLASH FLOODMartinsville City, VATWO HOMES WITH FLOODED BASEMENTS ALONG CLEARVIEW DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2006-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2006-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 250842
FFWRNK
VAC089-690-251130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 AM EDT SUN JUN 25 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
  CENTRAL HENRY COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 730 AM EDT

* AT 435 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MARTINSVILLE CITY...VILLA HEIGHTS...FIELDALE AND COLLINSVILLE

LOCAL LAW ENFORCEMENT IN MARTINSVILLE REPORTED MINOR STREET FLOODING 
THROUGHOUT THE CITY. AN UNDERGROUND CULVERT ALSO COLLAPSED AT 817 
SPRUCE STREET IN MARTINSVILLE.

MORE THUNDERSTORMS WITH HEAVY RAIN WILL CAUSE EXCESSIVE RUNOFF FROM 
HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND 
STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL 
AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXPECT FLASH FLOODING ALONG JONES CREEK AS WELL.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3660 7997 3661 7977 3674 7977 3674 7995

$$

WP
1 follow-up statement
000 
WGUS71 KRNK 250950
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 AM EDT SUN JUN 25 2006

VAC089-690-250958-
CITY OF MARTINSVILLE VA-HENRY VA-
548 AM EDT SUN JUN 25 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL HENRY 
COUNTY AND THE CITY OF MARTINSVILLE...

AT 545 AM EDT...LOCAL LAW ENFORCEMENT REPORTED NO FLOODING IN AND 
AROUND MARTINSVILLE. ALTHOUGH HEAVY RAIN WILL BE POSSIBLE AGAIN 
TODAY...THE IMMINENT THREAT OF FLASH FLOODING IS OVER...THEREFORE 
THE FLASH FLOOD WARNING IS BEING CANCELLED.

LAT...LON 3660 7997 3661 7977 3674 7977 3674 7995

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 3:28 AM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 25, 3:28 AM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 AM EDT SUN JUN 25 2006

.SHORT TERM /TODAY THROUGH TUESDAY NIGHT/...

STRONG SHORT WAVE ON WATER VAPOR LOOP OVER WESTERN MINNESOTA DEEPENS
AND MOVES SOUTH INTO THE MID MISSISSIPPI VALLEY BEFORE BECOMING AN
OPEN WAVE AND LIFTING THROUGH THE OHIO VALLEY ON TUESDAY. AT THE
SAME THIS LONG WAVE TROF IN THE EASTERN UNITED STATES IN DEVELOPING
THE LOW IN THE NORTHERN BAHAMAS TRACKS UP THE SOUTHEAST COAST ON
MONDAY THEN ACROSS THE COUNTY WARNING AREA ON TUESDAY. THIS WILL
CONTINUE THE FAVORABLE PATTERN FOR WIDESPREAD RAIN IN THE FORECAST
AREA.

BEST COVERGAE OF SHOWERS AND THUNDERSTORMS THIS MORNING WILL BE
CLOSER TO THE 850 MB FRONT...IN THE FAR NORTHWEST PART OF THE COUNTY
WARNING AREA. THEN STORMS WILL DEVELOP IN THE LATE AFTERNOON AND
EVENING ALONG THE BLUE RIDGE AND TO THE EAST. SHORT WAVE COMING OUT
OF THE TENNESSEE VALLEY WILL HELP TRIGGER STORMS. THEN BY MONDAY
SOUTHEAST INFLOW INTO THE MOUNTAINS BECOMES STRONGER AS BAHAMAS LOW
APPROACHES. WILL BE INCREASING THE CHANCE OF RAIN IN THE FOOTHILLS
ON TUESDAY.

ABUNDANT MOISTURE REMAINS IN PLACE...EVIDENT ON 00Z RNK SOUNDING AND
PRECIPITABLE WATER VALUES WHICH HAVE BEEN RISING STEADILY FOR MANY
DAYS. 00Z SOUNDING AT RNK WAS 1.7 INCHES...145 PERCENT OF NORMAL.
THREAT OF HEAVY RAIN WILL CONTINUE TO NO CHANGES TO THE FLASH FLOOD
WATCH NEEDED AT THIS TIME.

LOWERED MAXIMUM TEMPERATURES A COUPLE DEGREES ON MONDAY...OTHERWISE
STAYED CLOSE TO A BLEND OF THE MAV/MET GUIDANCE FOR TEMPERATURES.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...

NO CHANGES AT THIS TIME.

&&

.AVIATION...

THUNDERSTORMS WILL BE INVOF OF DAN THROUGH 08Z.

FRONTAL BOUNDARY STALLED IN THE AREA WILL PLAY HAVOC WITH
CIGS/VSBYS AT ALL TAF SITES THIS PERIOD. BASCIALLY...OUTSIDE THE
MTNS AND SHRA/TSRA CONDITIONS WILL BE VFR. SOUTHEAST WV STANDS TO
SEE MORE LOWER CIGS/VSBYS THIS PERIOD THAN DAN/LYH...ESPECIALLY
EARLY...THEN EXPECT MORE SHRA/TSRA IN THE PIEDMONT BY LATE
AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ007-009>020-022>024-032>035-043 UNTIL
     10 PM SUNDAY.
NC...FLASH FLOOD WATCH FOR NCZ001>004-018>020 UNTIL 10 PM SUNDAY.
WV...FLASH FLOOD WATCH FOR WVZ042>045 UNTIL 10 PM SUNDAY.
&&

AMS/WP
Hazardous weather outlook, Jun 24, 11:56 AM EDT, 16 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1156 AM EDT SAT JUN 24 2006

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
251600-
ASHE-ALLEGHANY-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
1156 AM EDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT. SHOWERS AND THUNDERSTORMS WILL
BECOME WIDESPREAD THIS AFTERNOON. THE STRONGER STORMS COULD
PRODUCE HEAVY RAINFALL RATES OF 3 TO 4 INCHES AN HOUR. AREAS THAT
HAD HEAVY RAIN ON FRIDAY ARE ESPECIALLY VULNERABLE TO FLOODING
THROUGH SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STATIONARY BOUNDARY AND FETCH OF TROPICAL MOISTURE FROM THE
ATLANTIC WILL BRING MORE RAIN TO THE REGION THROUGH SUNDAY NIGHT.
THE FLASH FLOOD WATCH IS IN EFFECT THROUGH SUNDAY EVENING AND MAY
NEED TO BE EXTENDED INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CONTACTED FOR RAINFALL AMOUNTS THIS WEEKEND.

NCZ005-006-VAZ044>047-058-059-251600-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1156 AM EDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...HEAVY
DOUR POURS FROM AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

RCS

In the hours before

Special weather statement, Jun 24, 11:52 PM EDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1152 PM EDT SAT JUN 24 2006

VAZ023-024-035-250445-
BOTETOURT VA-AMHERST VA-ROCKBRIDGE VA-
1152 PM EDT SAT JUN 24 2006

...TORRENTIAL DOWNPOURS ALONG INTERSTATE 81...

AT 1148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES EAST OF
GLASGOW TO 5 MILES SOUTHEAST OF EAGLE ROCK...MOVING NORTH AT 5 MPH.
THESE STORMS ARE GOING TO BRING QUICK PONDING OF WATER ON
HIGHWAYS...PARTICULARLY INTERSTATE 81 BETWEEN LEXINGTON AND
FINCASTLE.

EXPECT RAINFALL AMOUNTS OF UP TO TWO INCHES BETWEEN MIDNIGHT AND 100
AM. IF TRAVELING...SLOW DOWN...OR PULL SAFELY OFF THE HIGHWAY UNTIL
THE HEAVY RAINS HAVE PASSED. VISIBILITIES WILL BE GREATLY REDUCED IN
THE DOWNPOURS MAKING DRIVING EVEN MORE DIFFICULT.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THE LATEST STATEMENTS.

WP
Special weather statement, Jun 25, 12:10 AM EDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1210 AM EDT SUN JUN 25 2006

NCZ005-006-250515-
ROCKINGHAM NC-CASWELL NC-
1210 AM EDT SUN JUN 25 2006

...HEAVY DOWNPOURS TO BRING PONDING WATER ON ROADS...

AT 1205 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF JERICHO...OR ABOUT 4 MILES
NORTH OF BAYNES...MOVING NORTHWEST AT 5 MPH. ANOTHER STORM WAS
DEVELOPING NEAR MONROETON AS WELL. THE HEAVIEST RAINS WILL OCCUR
FROM YANCEYVILLE...SOUTH TO JERICHO...AND WEST TO REIDSVILLE THROUGH
130 AM.

EXPECT RAINFALL AMOUNTS AS HIGH AS 2 INCHES THROUGH 130 AM. THIS
AMOUNT WILL CAUSE EXTENSIVE PONDING OF WATER ON HIGHWAYS...AS WELL
AS LOW LYING FLOODING IN DITCHES AND CULVERTS. IF TRAVELING...SLOW
DOWN AND BE ALERT TO WATER PONDED ON ROADS. AVOID HYDROPLANING.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

WP
Special weather statement, Jun 25, 3:35 AM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 AM EDT SUN JUN 25 2006

VAZ033-043-250830-
FRANKLIN VA-HENRY VA-
335 AM EDT SUN JUN 25 2006

...HEAVY RAINS TO AFFECT MARTINSVILLE AND HIGHWAY 220...

AT 331 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MARTINSVILLE CITY...MOVING NORTHEAST AT 20
MPH. SCATTERED SHOWERS AND THUNDERSTORMS ARE GOING TO AFFECT THE
HIGHWAY 220 CORRIDOR FROM MARTINSVILLE TO ROCKY MOUNT THROUGH 430
AM. EXPECT PONDING OF WATER ON THE HIGHWAY...WITH MINOR STREET
FLOODING IN MARTINSVILLE.

EXERCISE CAUTION WHILE TRAVELING EARLY THIS MORNING...ESPECIALLY
BETWEEN MARTINSVILLE AND ROCKY MOUNT. VISIBILITIES WILL BE GREATLY
REDUCED IN THE HEAVY RAIN.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:07 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington38 min
Jun 25, 3:50 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington37 min
Jun 25, 3:54 PM EDTSevere Thunderstorm WarningRNKGiles28 min
Jun 25, 6:11 PM EDTFlash Flood WarningRNKAlleghany, Craig, City of Covington3 hr
Jun 25, 7:40 PM EDTFlash Flood WarningRNKGrayson3 hr

Nearby

Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.